UMEM Educational Pearls

Category: Cardiology

Title: hyperkalemia, digoxin, and calcium

Keywords: hyperkalemia, digoxin, calcium (PubMed Search)

Posted: 2/6/2011 by Amal Mattu, MD (Updated: 1/26/2022)
Click here to contact Amal Mattu, MD

For those that listen to EmedHome's EM Cast, you may have already heard this but I thought it's worth sharing with everyone else:

Many of us learned in our training that you should never give calcium to a hyperkalemic patient that is on digoxin or has digoxin toxicity. However, there's a paucity of data to support this contention. Here's one more article suggesting that calcium in the presence of digoxin or dig-toxicity may, in fact, be okay.

Levine and colleagues retrospectively evaluated 161 patients with digoxin toxicity, of whom 23 patients received calcium for hyperkalemia. None of the patients developed significant dysrhythmias in the first hour after calcium, and there was no increase in mortality rate.

Though not definitive, this is further support for treating hyperkalemia with calcium even in the presence of digoxin toxicity.

References

Levine M, Nikkanen H, Pallin DJ. The effects of intravenous calcium in patients with digoxin toxicity. J Emerg Med 2011;40:41-46.